Montana, 2005

High Wind in Montana, August 30, 2005

August 30, 2005 · NWS GGW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 30, 8:25 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 30, 8:25 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
925 AM MDT TUE AUG 30 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY...
FRONT PARALLEL WITH UPPER LEVEL FLOW...THEREFORE HAS MOVED EAST
SLOWER THAN ANTICIPATED. COLD FRONT PASSED GLASGOW BEFORE 8 AM AS
EVIDENCED BY A WIND SHIFT TO THE NORTHWEST. WINDS DIRECTIONS IN
EASTERN ZONES CURRENTLY FROM THE EAST...WILL SHIFT TO THE NORTHWEST
AS THE FRONT MOVES THROUGH. DOPPLER IMAGERY POSITIONS A BAND OF RAIN
SHOWERS OVER HAVRE. THIS BAND OF SHOWERS MIGHT MAKE IT INTO OUR
WESTERN ZONES BY LATE THIS MORNING, BUT NOT OUR EASTERN ZONES.
CONSEQUENTLY...HAVE REMOVED POPS FROM THE CENTRAL ZONES AND REDUCED
CLOUD COVER OVER THE SOUTHERN AND EASTERN ZONES. ST

...PREVIOUS DISCUSSION FOR NORTHEAST MONTANA TODAY THROUGH
THURSDAY...STRONG COLD FRONT MOVING EAST ACROSS NE MT EARLY THIS
MORNING. NO CONVECTION AND ONLY SCATTERED MID-LEVEL CLOUDS WITH
IT...AS IT  DISPLACES A HOT AND VERY DRY AIRMASS. HIT AND MISS GUSTY
NW WINDS WITH THE FRONT. UP TO 55 KT SE WIND WAS NOTED LAST EVENING
AT 4K MSL ON 88D VWP...BUT CURRENTLY DIMINISHING AND WILL NOT BE A
FACTOR AS FRONT MOVES THRU. FORECAST MODEL SOUNDINGS SHOW UP TO 40KT
NW WIND AT 850 MB THIS MORNING IN OUR WEST...WHICH SHIFTS TO OUR
EASTERN ZONES THIS AFTERNOON AND EVENING. MIXED LAYER WILL BE ABOVE
THIS LEVEL...SO WINDY WEATHER EXPECTED ALL AREAS...BUT MOSTLY CLOUDY
SKIES AND MODERATELY STRONG LIFT WITH THE UPPER TROUGH MOVING ACROSS
THE AREA WILL LIMIT SPEEDS BELOW FULL POTENTIAL. ON THE OTHER
HAND...COLD ADVECTION WILL BE STRONG. 850 MB TEMPS DROP AROUND 30F
IN 24 HOURS BY AFTERNOON. RESULTING HIGHS 20-25 COOLER TODAY IN OUR
WEST.

THE UPPER TROUGH MAINTAINS INTENSITY WITH MODERATELY STRONG LIFT AND
VORTICITY AS IT MOVES ACROSS NE MT TODAY. THE AIRMASS COOLS AND
MOISTENS UP. SATELLITE PICTURES SHOW INCREASING MOISTURE AS WELL AS
RADARS TO OUT WEST SHOWERING INCREASING ACTIVITY...BUT NOT A LOT YET
ON EITHER COUNT. GFS LOOKS TOO WET AND PREFER THE MORE CONSERVATIVE
POPS OF THE ETA...ESPECIALLY WITH THE DRIER WEATHER OF LATE...BUT
DEFINITELY A CHANCE OF AT LEAST SOME LIGHT SHOWERS WITH THE TROUGH.
DO PREFER THE SLOWER SOLUTIONS OF GFS AND OTHER MODELS OVER ETA IN
KEEPING CHANCE OF SHOWERS IN THE EAST THIS EVENING. LESS UNSTABLE
FORECAST MODEL LIFTED INDEXES STAY ABOVE ZERO...SO WILL LEAVE OUT
THUNDERSTORM MENTION.

FLAT UPPER RIDGING WITH DRY AND STABLE AIRMASS FOR MOSTLY SUNNY
SKIES WEDNESDAY. MUCH WEAKER PRESSURE GRADIENTS BELOW 10K FT KEEP
WINDS TO 10KT OR LESS. SIMILAR CONDITIONS FOR THURSDAY WITH
THICKNESS RISES AND WARMING TEMPS...AND VERY WEAK PRESSURE
GRADIENTS. HAVE LOWERED MOST LOWS A FEW DEGREES AS WE HAVE TENDED TO
COOL OFF MORE LATELY THAN MODELS FORECAST...BUT NOTHING AT ALL
UNUSUALLY COOL. SIMONSEN

.LONG TERM...THURSDAY NIGHT THRU TUESDAY...
BROAD AND PERSISTENT UPPER RIDGE EXPECTED TO DOMINATE REGIONAL
WEATHER THROUGH MOST OF WEEKEND BEFORE TRANSITION TO BROAD FLAT
TROUGH LATER SUNDAY INTO EARLY NEXT WEEK. MODELS IN GOOD AGREEMENT
WITH RIDGE EARLY IN PERIOD...BUT ECMWF TENDING A BIT QUICKER
MOVEMENT EAST ON SUNDAY...SO HAVE FAVORED SLOWER SOLUTION OF
CANADIAN/GFS. GFS ENSEMBLE SHOWING GOOD INTERNAL CONSISTENCY OF
COMPONENTS THROUGH THIS EARLIER PERIOD. BEGINNING SUNDAY...GFS
ENSEMBLE SHOWS MORE SCATTER BUT BULK OF COMPONENTS REMAIN SLOW TO
MOVE TROUGH EAST. LATE SUNDAY THROUGH TUESDAY MODELS DIFFER ON DEPTH
OF UPPER TROUGH. GFS AND CANADIAN FAVORED WITH SHALLOWER SOLUTION
WHICH KEEPS BULK OF ENERGY ACROSS SOUTHERN CANADA...THUS FAVORING
DRY SOLUTION FOR THIS PERIOD. TEMPERATURES BASED LARGELY ON GFS
ENSEMBLE...WHICH SHOWS LIMITED SCATTER IN TEMPERATURE RANGES OF
COMPONENTS...WITH WARMING TREND PEAKING SATURDAY THEN GRADUALLY
COOLING MONDAY/TUESDAY AS THERMAL RIDGE IS DISPLACED INTO DAKOTAS.
CURRENTLY EXPECT DRY COLD FRONT PASSAGE DURING THE DAY SUNDAY
BECAUSE OF LITTLE SIGN OF MOISTURE IN MODELS AND CLIMATOLOGY OF
SEPTEMBER...WHICH RAPIDLY DRIES OUT AFTER SUMMER CONVECTIVE SEASON
...AND NO SIGN OF TROPICAL MOISTURE FEED FROM LATE SEASON TROPICAL
STORMS.

&&

.AVIATION...GUSTY NORTHWEST WINDS BEHIND STRONG COLD FRONT CURRENTLY
MOVING EAST ACROSS THE REGION. EXPECT WINDS TO DIMINISH BRIEFLY
BEHIND FRONT DURING MORNING HOURS...THEN CLIMB ABOVE 20 KNOTS WHEN
MID LEVEL WINDS MIX TO THE SURFACE DURING THE MID TO LATE MORNING...
AND CONTINUE THROUGH REMAINDER OF DAY. BROKEN LOWER MID LEVEL CLOUDS
EXPECTED BEHIND THE FRONT AND PERSISTING THROUGH MOST OF THE DAY
BEFORE SCATTERING OUT DURING THE EVENING FROM WEST TO EAST.

&&

.FIRE WEATHER...WINDY WEATHER TODAY...BUT COOLER TEMPS AND HIGHER
RELATIVE HUMIDITY WILL PRECLUDE CONTINUING THE RED FLAG WARNING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
 LAKE WIND ADVISORY UNTIL 7 PM TUESDAY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 30, 4:46 AM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
546 AM MDT TUE AUG 30 2005

MTZ016-017-021>023-311200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
546 AM MDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE TODAY AND
EARLY THIS EVENING DUE TO STRONG AND GUSTY NORTHWEST WINDS. FOR
ADDITIONAL INFORMATION PLEASE REFER TO WWUS75 KGGW OR GTFNPWGGW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 30, 8:44 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
944 AM MDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND GST 33 SW GLASGOW           47.86N 107.14W
08/30/2005  60 MPH           VALLEY             MT   MESONET

            KING COULEE RAWS

&&

STEVENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, McCone

When
August 30, 12:55 PM MST
Where
McCone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470939.